I know many people have had experiences with Prednisone as it is a drug used for many, many different ailments. There are generally two different ways Prednisone is used: 1. a short term treatment of >25 mg. for 1-2 weeks. 2. a long term treatment of <25 mg. that is generally prescribed for many months. I have experienced both and all I can say is these two different courses of treatment with Prednisone seem like two entirely different drugs.
Generally, in the case of U.C., Prednisone is used in higher doses, for a longer period of time. For example, I would generally show very little to no relief of symptoms if prescribed less than 60mg. As a side note, if you are on Prednisone for longer than 2 weeks, your own adrenal system shuts down and relies on the Prednisone entirely. So for those of you that hate this drug as much as I do, please know that it is VERY important that you follow doctor's orders and wean off of this drug exactly as they instruct. Prednisone cannot be used in large doses for the long term as it is a very dangerous drug when used in such high doses, with many, many side effects which is why Prednisone was only used as a temporary treatment to get bad flares of U.C. under control. Prednisone is a drug that I was on many, many times throughout the last 9 years and I have been on it in small doses, high doses, and even intravenously. In fact, I was on Prednisone so many times that in the last year or two, it stopped having any therapeutic effect, even when given doses of 100mg or more.
As a teenager and young woman suffering from U.C. and taking this medication, the side effects from Prednisone often became even more difficult to deal with than the disease itself. My face and body would be invaded with what one dermatologist called "the worst case of acne from Prednisone [he had] ever seen in [his] career" (note: he was 85). I would gain weight at a very rapid pace, even if I wasn't eating much, although the Prednisone gives you a ravenous appetite. Last year after a week-long hospitalization I went from 120 lbs. to 144lbs. in just two weeks from the high doses of Prednisone. If on high enough doses, I would have excruciating joint pains, especially in my knees and until I would be on less than 20mg, sleeping for any amount of time was out of the question. In high school I took the SAT when on high doses of Prednisone and after not sleeping for several weeks and scored much lower than expected, so I inquired with the SAT company as to what happened. They wrote back and said I didn't fill out two pages worth of questions on the scantron! Thank god I was able to retake them!
The side effects I mentioned above are, unfortunately, experienced by many people given high doses of Prednisone. On the bright side, Prednisone worked to put my U.C. symptoms in remission or at least assuage the pain and/or symptoms and was effective as a treatment for me for many years. One thing I must say to any of you out there that are frequently using Prednisone in high doses is PLEASE be careful! This is a very dangerous drug that should be used exactly as prescribed. For those of you that find you are on Prednisone frequently for U.C., I would discuss other maintenance treatment options as Prednisone cannot be used in the long term.
I took my last dose of Prednisone on Sunday, April 10, 2011. Putting this drug behind me has undoubtedly been one of the best outcomes of going through the panproctocolectomy!!
The CCFA (Crohn's and Colitis Foundation of America) is constantly raising funds and conducting cutting-edge research in order to find more effective and safer treatment options for those suffering from these diseases. My wonderful Aunt Regina is currently fundraising for the CCFA's 1/2 marathon in Kona, Hawaii that takes place on June 26. If anyone is interested in making a tax-deductable donation to the CCFA to fund research and help Regina reach her fundraising goals, please follow the following link: All donations must be received by May 31.
Thank you in advance to anyone who decides to donate and please, as always, reach out to me if you have any questions about Prednisone or if you know anyone (especially a youngster) who just needs someone to talk to. It can be very emotionally-distressing to be on Prednisone and just having someone to talk to can help!